Aa
A
A
Close
Blank
Avatar universal
Eye Issues
I am on the homestretch of triple therapy, incivek, ribavirin and peg. This Friday will be my 23 injection of 24. I've been undetected since week 2. I've just come from the eye doctor for my annual exam. It seems I now have "cotton wool spot" in both eyes! I was told to go see a retina specialist. I know this is another wonderful side effect of the meds. I've called the nurse coordinator of the study and I'm waiting for direction, continue or not. Anybody out there have this issue?  I'm so close to the end but would hate to do further damage to my eyes. HELP
Cancel
7 Answers
7 Answers
Page 1 of 1
1815939 tn?1377995399
Did your eye doctor refer you to a retina specialist? I mean, did he make the call and get you in to be seen by the retina specialist ASAP on an urgent/emergent basis. If not, you should call an opthamologist who is a retina specialist and be seen on an urgent/emergency basis. Tell them over the phone when you make the appt. that you are on Interferon treatment and you were told you have cotton wool spots by your eye doctor. The specialist should see you the same day you call. They can make room for emergency patients. They will probably do a retinal scan as well.

Also, call and let your Hep C treating doctor know that you have developed cotton wool spots.

As you know, Interferon can cause cotton wool spots as well as retinal hemorrhages.

"Cotton-Wool Spots"
"Cotton wool spots are small areas of yellowish white coloration in the retina. They occur because of swelling of the surface layer of the retina, which consists of nerve fibers. This swelling almost always occurs because the blood supply to that area has been impaired and in the absence of normal blood flow through the retinal vessels the nerve fibers are injured in a particular location resulting in swelling and the appearance of a "cotton wool spot. " The most common causes of cotton wool spots are diseases, which affect the retina such as diabetes and high blood pressure. Often cotton wool spots will disappear on their own, but new ones may occur because the underlying condition may continue to cause blood flow problems. Most often the cotton wool spots themselves do not cause visual difficulties, but the condition which led to the cotton wool spots can cause retinal damage and the best treatment is to address the disease that caused the cotton wool spots initially. "

http://www.avclinic.com/Retinal_signs.htm


Pegasys

"Ophthalmologic Disorders"

"Decrease or loss of vision, retinopathy including macular edema, retinal artery or vein thrombosis, retinal hemorrhages and cotton wool spots, optic neuritis, papilledema and serous retinal detachment are induced or aggravated by treatment with Pegasys or other alpha interferons. All patients should receive an eye examination at baseline. Patients with pre-existing ophthalmologic disorders (e.g., diabetic or hypertensive retinopathy) should receive periodic ophthalmologic exams during interferon alpha treatment. Any patient who develops ocular symptoms should receive a prompt and complete eye examination. Pegasys treatment should be discontinued in patients who develop new or worsening ophthalmologic disorders."

http://www.drugs.com/pro/pegasys.html
Comment
Cancel
1815939 tn?1377995399
Comment
Comment
Submit Comment
2029713 tn?1373044704
I had the same thing happen to me at around week 36. I saw an opthamologist who referred me to a retinal specialist who then diagnosed cotton wool spots. He told me they were occasionally a side effect of the Interferon, and that they would probably resolve after treatment ended. I am currently 13 or 14 weeks post treatment and the spots have indeed gone away.

You are doing the right thing in seeing an opthamologist and a retinal specialist. This should be monitored by a professional who can properly determine the seriousness of your condition.

Good luck!
Comment
Cancel
2029713 tn?1373044704
Comment
Comment
Submit Comment
Avatar universal
Did you continue with treatment? I've had every side effect listed except vomiting.  Lucky me. Is it really necessary for me to do the two remaining weeks?  I'm still waiting for the doctor to all me back. Soooo frustrated.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thanks so much for the advise. My eye doctor thought I could wait until end of treatment to see a retina doctor but I think I'll call tomorrow to get an appointment. Better safe than sorry. This as you know is one hell of a ride and yours was twice as long!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
2029713 tn?1373044704
The retinal specialist didn't feel that I was in any danger of worsening or permanent damage to my eyesight, so he cleared me to continue my riba/interferon treatment. The eye doctor was also in contact with the gastroenterologist who supervised my HCV treatment, which I think is important.

I'm not a doctor, so I can't answer the question of whether you can/should/shouldn't continue, but hopefully your doctor will be able to tell you.  

Comment
Cancel
2029713 tn?1373044704
Comment
Comment
Submit Comment
1280753 tn?1367761532
i'm in week 27/48 of treatment. triple with Inckvek. I also had to see and eye doc for several reasons. i was diagnosed with Oculomotor nerve palsy. it's like double vision, only is vertical not horizontal. also i am getting a lot of flashing and my eye muscles are tired all the time......generally my eyes are a mess. but the eye doc said as long as my retina is not detached, it should clear when i stop treatment.....

at least i don't have optalrectalitis......you figure out that one out. it involves your head being somewhere and you have a #(#^% outlook on life....

sorry i couldn't resist......keep going and finish treatment you are so close.

good luck
Comment
Cancel
1280753 tn?1367761532
Comment
Comment
Submit Comment
Avatar universal
Haha. I got a good laugh out of that one. Thanks!  I'll finish even though I'll need a seeing eye dog and a wig since I don't have much hair left either. Hope I'm prettier on the inside than outside!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
408795 tn?1324939275
Blank
fretboard uploaded new photos
May 04
463897 tn?1448485050
Blank
MH Community Mgr commented on Bubulous's status
May 03
317787 tn?1460223707
Blank
Dee1956 commented on VICourageous's status
May 02
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
683231 tn?1438659664
Blank
flyinlynn
Auburn, WA
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
1815939 tn?1377995399
Blank
pooh55811
Avatar m tn
Blank
can-do-man
IN
317787 tn?1460223707
Blank
Dee1956
DC
Hepatitis C Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Hepatitis Answerers
683231 tn?1438659664
Blank
flyinlynn
Auburn, WA
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
1815939 tn?1377995399
Blank
pooh55811
Avatar m tn
Blank
can-do-man
IN
317787 tn?1460223707
Blank
Dee1956
DC